Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 35, NWS El Paso, TX

July 29, 2011Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 29, 2011, 2:40 PM MDT for Otero County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 2:40 PM MDT (20:40 UTC)
Expired
Jul 29, 2011, 3:13 PM MDT
In force
33 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The El Paso radar (KEPZ), 68 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS54 KEPZ 292040
SVREPZ
NMC035-292130-
/O.NEW.KEPZ.SV.W.0035.110729T2040Z-110729T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
240 PM MDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 330 PM MDT

* AT 232 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF
  OROGRANDE...MOVING WEST AT 15 MPH. PENNY SIZE HAIL MAY ALSO
  ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  OROGRANDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3229 10636 3251 10623 3241 10600 3208 10602
TIME...MOT...LOC 2040Z 096DEG 12KT 3225 10612

$$

NOVLAN
1 follow-up statement
361 
WWUS54 KEPZ 292113
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
313 PM MDT FRI JUL 29 2011

NMC035-292120-
/O.CAN.KEPZ.SV.W.0035.000000T0000Z-110729T2130Z/
OTERO NM-
313 PM MDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OTERO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS RAPIDLY MOVED OUT OF THE 
WARNED AREA. WIND GUSTS OF AT LEAST 50 MPH WERE ESTIMATED BY A 
COOPERATIVE OBSERVER AT OROGRANDE NEW MEXICO LOCATED ABOUT 12 MILES 
NORTH OF THE STORM.

LAT...LON 3229 10636 3251 10623 3241 10600 3208 10602
TIME...MOT...LOC 2110Z 096DEG 12KT 3226 10624

$$

NOVLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:35 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 29, 2:35 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
235 PM MDT FRI JUL 29 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE EAST
THIS AFTERNOON AND EVENING...HELPING TO TRIGGER THUNDERSTORMS IN
THE PROCESS. LOCALLY HEAVY RAINFALL IS POSSIBLE ALONG WITH STRONG
GUSTY WINDS. THE REMNANTS OF TROPICAL STORM DON WILL MOVE MAINLY
TO THE SOUTH AND TARGET THE NEW MEXICO BOOTHEEL ON SUNDAY...
RESULTING IN PERIODS OF HEAVY RAIN IN THAT AREA. HIGH PRESSURE
ALOFT WILL STRENGTHEN OVER NEW MEXICO BY MONDAY BRINGING HOTTER
TEMPERATURES NEXT WEEK AND ONLY A SLIGHT CHANCE OF THUNDERSTORMS.

&&

.DISCUSSION...
MOST OF THE TROPOSPHERE OVER THE WESTERN HALF OF THE EPZ CWA GOT
WORKED OVER BY CONVECTION LATE YESTERDAY...INCLUDING AN MCS THAT
FORMED OVER EL PASO COUNTY AND MOVED WEST. AS A RESULT...HUDPSETH
COUNTY AND EASTERN EL PASO COUNTY HEATED UP THE QUICKEST AND
REGISTERED THE FIRST STORMS OF THE DAY. AS THE REST OF THE AREA
RECOVERS CONVECTIVE CELLS SHOULD FIRE UP ALMOST ANYWHERE...
ESPECIALLY UNDER THE INFLUENCE OF AN INVERTED TROUGH APPROACHING
FROM THE EAST. THE WESTERN SECTION MAY TAKE A WHILE...BUT THEY
WILL GET THEIRS. SOME DRYING ALOFT IN ADVANCE OF THE TROUGH WILL
INCREASE THE POTENTIAL FOR MICROBURSTS.

ENOUGH MOISTURE WILL BE IN PLACE SATURDAY FOR ISOLATED TO
SCATTERED STORMS...ESPECIALLY CLOSER TO AZ BORDER WHICH WILL BE
NEAR THE DEPARTING TROUGH...AND SOUTHERN HUDSPETH COUNTY AS THE
REMNANTS OF TS DON APPROACH. THE 12Z NAM/GFS TAKE THESE REMNANTS
SOUTH OF THE INTERNATIONAL BORDER SUNDAY EXCEPT FOR THE NM
BOOTHEEL WHICH LIES IN THE PATH. HIDALGO AND WESTERN LUNA COUNTIES
COULD SEE PERIODS OF HEAVY RAIN SUNDAY...WITH ISOLATED TO
SCATTERED STORMS ELSEWHERE.

BY MONDAY AN OLD FRIEND (ENEMY?) REAPPEARS AND TAKES RESIDENCE
OVER THE AREA NEXT WEEK. INCREASING SUBSIDENCE AND WARMING ALOFT
UNDER THIS UPPER HIGH WILL TRY TO OFFSET INCREASED SURFACE HEATING
AND RESIDUAL MOISTURE AND REDUCE THUNDERSTORM ACTIVITY TO THE SLIGHT
CHANCE CATEGORY. AN EXCEPTION MIGHT BE LATE IN THE WEEK AS ANOTHER
INVERTED TROUGH MOVES IN FROM THE EAST...BUT THIS TIME WITH LESS
MOISTURE TO WORK WITH. SHOULD SEE MORE TRIPLE DIGIT TEMPS IN THE
LOWLANDS WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...VALID 30/00Z-31/00Z.
MAINLY VFR WITH LIGHT WINDS THIS EVENING INTO SATURDAY AFTERNOON.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO
TONIGHT WILL CAUSE AREAS OF MVFR AND IFR CIGS/VSBY. GUSTY WINDS AND
SMALL HAIL ARE ALSO POSSIBLE WITH STORMS. EXPECT VSBY <2SM TSRAGS
WITH SCT-BKN050-080 SCT-BKN120-150 AND SCT-BKN200-250. WIND VCNTY
TSTMS VRB25G45KT.  THUNDERSTORMS WILL FAVOR HIGH TERRAIN AND AREAS
WEST OF THE CONTINENTAL DIVIDE TONIGHT AND SATURDAY.

&&

.FIRE DISCUSSION...
LOW PRESSURE ALOFT MOVING IN FROM THE SOUTHEAST WILL BRING A SLOT
OF DRIER AIR ACROSS THE REGION TONIGHT INTO SATURDAY. THIS WILL TEND
TO SUPPRESS AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS THIS EVENING
INTO EARLY SATURDAY AFTERNOON ...BUT WILL NOT PREVENT THEM. SHOWERS
AND THUNDERSTORMS WILL BE MORE NUMEROUS WEST OF THE CONTINENTAL
DIVIDE THIS EVENING INTO TONIGHT...WITH AREAS OF POTENTIALLY HEAVY
RAIN. EASTERN LOCATIONS WILL LIKELY HAVE FEWER THUNDERSTORMS THIS
EVENING...AND THE PRIMARY THREAT WILL BE STRONG DOWNBURST WINDS.
MOISTURE FROM TROPICAL STORM DON WILL ENTER THE REGION SATURDAY
NIGHT INTO SUNDAY...RESULTING IN INCREASING PRECIPITATION CHANCES
FOR SUNDAY AND MONDAY. HIGH PRESSURE ALOFT WILL STRENGTHEN FROM NEW
MEXICO INTO THE CENTRAL PLAINS BY TUESDAY...BRINGING DRIER AIR AND
POSSIBLY A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  94  73  93  73 /  30  20  30  40  20
SIERRA BLANCA TX        70  94  69  90  69 /  20  20  30  40  20
LAS CRUCES              70  93  71  92  71 /  30  20  30  30  20
ALAMOGORDO              69  94  68  92  68 /  30  20  30  40  20
CLOUDCROFT              49  71  48  69  47 /  30  40  40  50  20
TRUTH OR CONSEQUENCES   69  92  68  90  68 /  30  30  30  30  30
SILVER CITY             61  84  60  82  60 /  30  30  40  40  40
DEMING                  70  93  69  91  69 /  30  30  30  30  30
LORDSBURG               69  93  69  92  69 /  40  30  40  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01 FAUSETT/21 PARK
Hazardous weather outlook, Jul 29, 11:40 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT FRI JUL 29 2011

NMZ022>025-030>032-TXZ055-056-301745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...A WEATHER DISTURBANCE APPROACHING FROM THE EAST WILL
TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. AREAS
THAT RECEIVED SIGNIFICANT RAINFALL LAST EVENING AND OVERNIGHT...
MAINLY ALONG AND WEST OF THE RIO GRANDE AND SOUTH OF A LAS CRUCES
TO SILVER CITY LINE ARE SOMEWHAT MORE STABLE AND THUS THUNDERSTORMS
WILL GET A LATER START. STORMS WILL BE STRONGEST EAST OF THE
RIO GRANDE WITH BETTER SURFACE HEATING. LOCALLY HEAVY RAINFALL AND
POTENTIALLY DAMAGING MICROBURST WINDS...AS WELL AS SMALL HAIL ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ENOUGH MOISTURE WILL REMAIN SATURDAY FOR ANOTHER ROUND OF
SCATTERED THUNDERSTORMS...MOST NUMEROUS IN THE AREAS THAT DO NOT
RECEIVE SIGNIFICANT RAINFALL TODAY. THE APPROACH OF THE REMNANTS
OF TROPICAL STORM DON MAY INCREASE THUNDERSTORM ACTIVITY IN
SOUTHERN HUDPSETH COUNTY. LOCALLY HEAVY RAIN AND STRONG GUSTY
WINDS WILL AGAIN BE THE PRIMARY THREATS.

ON SUNDAY THE REMNANTS OF TROPICAL STORM DON ARE PROJECTED TO
MOVE JUST SOUTH OF HUDSPETH AND EL PASO COUNTIES BEFORE CROSSING
THE NM BOOT HEEL. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
OVER MOST OF THE AREA WITH NUMEROUS STORMS AND PERIODS OF HEAVY
RAIN POSSIBLE IN HIDALGO...WESTERN LUNA AND SOUTHERN GRANT
COUNTIES.

MONDAY THROUGH WEDNESDAY HIGH PRESSURE ALOFT WILL STRENGTHEN OVER
THE AREA WITH THUNDERSTORM COVERAGE REDUCED TO ISOLATED...EXCEPT
SCATTERED NEAR THE ARIZONA BORDER. ON THURSDAY THE APPROACH OF
ANOTHER DISTURBANCE COULD INCREASE THUNDERSTORM ACTIVITY AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN REPORTS OF SIGNIFICANT WEATHER TO THIS
NATIONAL WEATHER SERVICE OFFICE.

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:44 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Jul 28, 10:12 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 29, 5:30 PM MDTFlash Flood WarningEPZSierra2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.